Skip to main content Accessibility help
×
Home

ASYMPTOTIC LINEAR PROGRAMMING LOWER BOUNDS FOR THE ENERGY OF MINIMIZING RIESZ AND GAUSS CONFIGURATIONS

  • D. P. Hardin (a1), T. J. Michaels (a2) and E. B. Saff (a3)

Abstract

Utilizing frameworks developed by Delsarte, Yudin and Levenshtein, we deduce linear programming lower bounds (as $N\rightarrow \infty$ ) for the Riesz energy of $N$ -point configurations on the $d$ -dimensional unit sphere in the so-called hypersingular case; i.e., for non-integrable Riesz kernels of the form $|x-y|^{-s}$ with $s>d$ . As a consequence, we immediately get (thanks to the poppy-seed bagel theorem) lower estimates for the large $N$ limits of minimal hypersingular Riesz energy on compact $d$ -rectifiable sets. Furthermore, for the Gaussian potential $\exp (-\unicode[STIX]{x1D6FC}|x-y|^{2})$ on $\mathbb{R}^{p}$ , we obtain lower bounds for the energy of infinite configurations having a prescribed density.

Copyright

Footnotes

Hide All

The research of the authors was supported, in part, by National Science Foundation grant DMS-1516400. The research of T. Michaels was completed as part of his PhD dissertation at Vanderbilt University. Research for this article was conducted while two of the authors were in residence at the Institute for Computational and Experimental Research in Mathematics in Providence, RI, during the “Point Configurations in Geometry, Physics and Computer Science” program supported by the National Science Foundation under Grant No. DMS-1439786 and by a Simons Foundation Targeted Grant.

Footnotes

References

Hide All
1. Borodachov, S. V., Hardin, D. P. and Saff, E. B., Asymptotics of best-packing on rectifiable sets. Proc. Amer. Math. Soc. 135(8) 2007, 23692380.
2. Borodachov, S. V., Hardin, D. P. and Saff, E. B., Asymptotics for discrete weighted minimal Riesz energy problems on rectifiable sets. Trans. Amer. Math. Soc. 360(3) 2008, 15591580.
3. Borodachov, S., Hardin, D. P. and Saff, E. B., Discrete Energy on Rectifiable Sets, Springer (New York, NY), to appear.
4. Boumova, S., Applications of polynomials to spherical codes and designs. PhD Thesis, Eindhoven University of Technology, 2002.
5. Boyvalenkov, P., Dragnev, P., Hardin, D. P., Saff, E. B. and Stoyanova, M., Universal lower bounds for potential energy of spherical codes. Constr. Approx. 44(3) 2016, 385415.
6. Brauchart, J. S., Hardin, D. P. and Saff, E. B., The next-order term for optimal Riesz and logarithmic energy asymptotics on the sphere. In Recent Advances in Orthogonal Polynomials, Special Functions, and their Applications (Contemporary Mathematics 578 ), American Mathematical Society (Providence, RI, 2012), 3161.
7. Cohn, H. and de Courcy-Ireland, M., The Gaussian core model in high dimensions. Preprint, 2016, arXiv:1603.09684.
8. Cohn, H. and Kumar, A., Universally optimal distribution of points on spheres. J. Amer. Math. Soc. 10 2006, 99148.
9. Cohn, H., Kumar, A., Miller, S., Radchecnko, D. and Viazovska, M., The sphere packing problem in dimension 24. Ann. of Math. (2) 185(3) 2017, 10171033.
10. Conway, J. H. and Sloane, N. J. A., Sphere Packings, Lattices and Groups, 3rd edn (Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 290 ), Springer (New York, NY, 1999).
11. Delsarte, P., Bounds for unrestricted codes, by linear programming. Philips Res. Rep. 27 1972, 272289.
12. Delsarte, P., Goethals, J. M. and Seidel, J. J., Spherical codes and designs. Geom. Dedicata 6(3) 1977, 363388.
13. Erdelyi, T., Magnus, A. P. and Nevai, P., Generalized Jacobi weights, Christoffel functions, and Jacobi polynomials. SIAM J. Math. Anal. 25 1994, 602614.
14. Hardin, D. P., Leblé, T., Saff, E. B. and Serfaty, S., Large deviation principles for hypersingular Riesz gases. Constr. Approx. 48(1) 2018, 61100.
15. Hardin, D. P. and Saff, E. B., Minimal Riesz energy point configurations for rectifiable d-dimensional manifolds. Adv. Math. 193(1) 2005, 174204.
16. Koelink, E., de los Ríos, A. M. and Román, P., Matrix-valued Gegenbauer-type polynomials. Constr. Approx. 46(3) 2017, 459487.
17. Kuijlaars, A. B. J. and Saff, E. B., Asymptotics for minimal discrete energy on the sphere. Trans. Amer. Math. Soc. 350(2) 1998, 523538.
18. Landkof, N. S., Foundations of Modern Potential Theory (Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 180 ), Springer (New York, NY, 1972).
19. Levenshtein, V. I., Bounds for packings in n-dimensional Euclidean space. Soviet Math. Dokl. 20 1979, 417421.
20. Levenshtein, V. I., Designs as maximum codes in polynomial metric spaces. Acta Appl. Math. 29(1–2) 1992, 182.
21. Levenshtein, V. I., Universal bounds for codes and designs. In Handbook of Coding Theory (eds Pless, V. and Huffman, W. C.), Ch. 6, Elsevier (Amsterdam, 1998), 499648.
22. Martinez-Finkelshtein, A., Maymeskul, V., Rakhmanov, E. A. and Saff, E. B., Asymptotics for minimal discrete Riesz energy on curves in ℝ d . Canad. J. Math. 56(3) 2004, 529552.
23. Michaels, T. J., Node generation on surfaces and bounds on minimal Riesz energy. PhD Thesis, Vanderbilt University, Nashville, TN, 2017.
24. Pacharoni, I. and Zurrián, I., Matrix Gegenbauer polynomials: the 2 × 2 fundamental cases. Constr. Approx. 43(2) 2016, 253271.
25. Ramanujan, S., On certain arithmetical functions [Trans. Cambridge Philos. Soc. 22(9) (1916) 159–184]. In Collected Papers of Srinivasa Ramanujan, AMS Chelsea (Providence, RI, 2000), 136162.
26. Szegő, G., Orthogonal Polynomials, 4th edn (Colloquium Publications, XXIII ), American Mathematical Society (Providence, RI, 1975).
27. Terras, A., Harmonic analysis on symmetric spaces and applications. In Harmonic Analysis on Symmetric Spaces and Applications, Vol. 1, Springer (New York, NY, 1988).
28. Viazovska, M., The sphere packing problem in dimension 8. Ann. of Math. (2) 185(3) 2017, 9911015.
29. Watson, G. N., A Treatise on the Theory of Bessel Functions (Cambridge Mathematical Library), reprint of 2nd (1944) edn, Cambridge University Press (Cambridge, 1995).
30. Widder, D. V., The Laplace Transform (Princeton Mathematical Series 6 ), Princeton University Press (Princeton, NJ, 1941).
31. Yudin, V. A., Minimum potential energy of a point system of charges. Diskret. Mat. 4(2) 1992, 115121.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

MSC classification

ASYMPTOTIC LINEAR PROGRAMMING LOWER BOUNDS FOR THE ENERGY OF MINIMIZING RIESZ AND GAUSS CONFIGURATIONS

  • D. P. Hardin (a1), T. J. Michaels (a2) and E. B. Saff (a3)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed